advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From La Grange Park, Illinois, USA:

My 11 year old son has had diabetes for a little over one year and has been on an insulin pump for four months now. His levels are fine during the day, but we continue to have trouble with the early night hours. He goes high between 10:00 pm and midnight. He has a snack and a bolus before bed, and we check him every hour after that. A usual night will be 90 mg/dl [5 mmol/L] before snack, 100 mg/dl [ 5.6 mmol/L] one hour later, 100-120 mg/dl [ 5.6-6.7 mmol/L] two hours later and then 200-300 mg/dl [11.1-16.7 mmol/L] two to three hours later. He is not going low because, even when his levels start higher than this, he continues to rise. We've increased his basal rate with minimal success. If we increase it too much, he is low by 1:00 am. Is this normal for a child this age?Any suggestions would be greatly appreciated.

Answer:

Your son either needs a square wave bolus to cover the bedtime snack or an alternate basal rate rate for just a few hours. If this is really a pattern as you describe it, either one or the other should work. You should review this with your son's diabetes team to see what they recommend.

SB

DTQ-20001208172718
Original posting 29 Dec 2000
Posted to Daily Care and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.